home
RSS
June 22nd, 2009
12:24 PM ET

Is it safe to take Tylenol after drinking?

By Elizabeth Landau
CNN.com Health Writer/Producer

Recently, after having dinner with a friend, my head felt achy and warm. As I reached for the bottle of Tylenol, I remembered that many medications have harmful side effects in combination with alcohol, and I'd just had a margarita at the restaurant. So, I left the pills on the desk and went to the Internet.

It seems that acetaminophen, the primary active ingredient in Tylenol, may lead to liver damage in combination with alcohol. Liver damage from chemicals is called hepatotoxicity. That's why the warning label on products similar to Tylenol say you should ask your doctor before taking the product if you drink more than than three alcoholic beverages per day.

But what about one drink? And how long should a person wait after consuming alcohol before taking acetaminophen-based drugs?

I scoured the Web and found that many people had asked similar questions on forums such as Yahoo! Answers. Various Web sites had some suggestions, but not much specific to the precise timing of safe consumption of this medication after an alcoholic drink. Confused, I just put a cold washcloth on my forehead and went to sleep.

For the benefit of CNN.com readers with similar questions, I looked into the issue further.

Dr. Elizabeth Roth, an internist at Massachusetts General Hospital, said drinking before taking the recommended dose of acetaminophen-based medications may not be a big issue for some people, although she does not advise it. In patients without underlying liver disease and who are not chronic alcoholics, acute alcohol intake is not a risk factor for liver damage from acetaminophen, she says.

"The bottom line is that for the otherwise healthy person without chronic liver disease or a history of alcoholism, they don't have to wait before taking two regular Tylenol after having a drink. But no medical advice fits all patients," she said in an e-mail.

Other factors can increase the likelihood of acetaminophen-related liver damage, including old age, poor nutritional status, co-existing illnesses, and particular genetic makeups. Moreover, the toxic dose among individuals can vary. A person's baseline levels of glutathione - a chemical involved in metabolism - play a role in the acetaminophen levels at which toxicity can occur, Roth said.

For alcoholics, acetaminophen-containing drugs such as Tylenol can be dangerous. According to one National Institutes of Health publication on alcohol and metabolism, liver damage effects may occur with as little of four to five "extra-strength" pills taken over the course of the day in people who consumed varying amounts of alcohol. Damage is more likely to occur when alcoholics take the pills after, rather than before, the alcohol has metabolized.

There is treatment for acetominophen poisoning - it's called N-acetylcysteine (NAC). But always consult your doctor before taking products similar to Tylenol if you think you may be at risk for liver damage as a result of that medicine. And remember that an overdose of acetaminophen, with or without alcohol, is dangerous.

Editor’s Note: Medical news is a popular but sensitive subject rooted in science. We receive many comments on this blog each day; not all are posted. Our hope is that much will be learned from the sharing of useful information and personal experiences based on the medical and health topics of the blog. We encourage you to focus your comments on those medical and health topics and we appreciate your input. Thank you for your participation.


Advertisement
About this blog

Get a behind-the-scenes look at the latest stories from CNN Chief Medical Correspondent, Dr. Sanjay Gupta, Senior Medical Correspondent Elizabeth Cohen and the CNN Medical Unit producers. They'll share news and views on health and medical trends - info that will help you take better care of yourself and the people you love.

Advertisement
Advertisement